Q&A: What causes seizures in dogs?

Tags: , , , , ,

epileptic dog, terrier adoption photo

Jelly Bean, an epileptic Fox Terrier, is available for adoption through the Tennessee Big Fluffy Dog Rescue in Nashville, TN.

Today’s guest blogger, Dr. Lauren Brickman,
started as a veterinary technician at Garden City Park in 1997 and went
on to veterinary school at Ross University. She currently writes a
popular pet health and care column for Petside.com that she has shared with us today.

Q: I have a four-year-old Yorkie/Fox Terrier mix who has had two seizures since September.

The first was during a thunderstorm — he takes Acepromazine (ACE) for those — about 45 minutes after his dose. The vet told me it was probably due to the storm and excitement.

Then, about three weeks ago, he had another one — at home during a quiet evening.

What causes seizures in a healthy dog?


Read Dr. Lauren’s answer after the jump.


A: Acepromazine (ACE) is a drug that lowers the seizure threshold in dogs. This means that this drug can cause a seizure in a dog that has an underlying seizure disorder.

Has your dog only had seizures after Acepromazine?

It
is possible that your dog is an epileptic and may eventually need
treatment. In the meantime, the use of Acepromazine should be
discontinued.

For thunderstorm sensitivity your vet can
prescribe a drug in the valium family which will calm your pet and is
safe for use in animals with seizure disorders.

Good luck, and please let me know how your dog is doing!

If you have questions about your pet’s health, you can submit them to Dr. Lauren at drlauren@petside.com.

You might also like:

Blog: First case of H1N1 flu found in U.S. dog; what to watch for

Q&A: How do I get my dog to take a pill?

Q&A: My dog has dark skin patches — what is it?

Q&A: Does my warm dog have a fever?


Bookmark and Share

Comments